Ohio, 2022

Hail and Damaging Winds in Ohio, June 8, 2022

June 8, 2022 · NWS PBZ · 13 events in 4 counties and zones

Storms that produced large hail and high winds developed across the Ohio River Valley on the evening of June 8th. Numerous supercell storms formed hours before reaching eastern Ohio along an advancing warm front; the main threat occurred between 6pm and 10pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
$14,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Storms that produced large hail and high winds developed across the Ohio River Valley on the evening of June 8th. Numerous supercell storms formed hours before reaching eastern Ohio along an advancing warm front; the main threat occurred between 6pm and 10pm. The vicinity of the strongest storms was south of I-70 where the moisture boundary resided. Mid-level dry and strong deep wind shear helped the development of unusually large hail (up to 2 inches).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 8, 4:11 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 8, 4:11 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
511 PM EDT Wed Jun 8 2022

.SYNOPSIS...
Showers and thunderstorms return this evening and overnight with
crossing low pressure. A few strong to severe thunderstorms will
be possible, mainly south of I 76. Drier weather returns on
Thursday before additional rain chances Friday night into
Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
No significant chances were made to the evening/overnight
forecast, though PoPs were nudged slightly to a blend of the
latest CAM runs. Widespread showers with embedded thunderstorms
are expected this evening into the overnight as sfc low
pressure with relatively strong upper jet support crosses the
region. Convection will progress east of the ridges through the
early pre-dawn hours Thursday.

Isolated strong to severe storms are still possible this
evening primarily south of I-76 where CAMs prog Eff. Bulk Shear
in the 45-55 kts range. Waning instability and llvl LRs with
loss of daytime heating will be the limiting factor as these
storms progress eastward into the CWA. Isolated hail and
damaging wind gusts will be the primary threat with any strong
storms that do develop, but an isolated tornado cannot be ruled
out given the anticipated shear profile.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Drier air will begin to overspread the region on Thursday while
upper troughing sets up over much of the east. Thursday will
see more cloud cover as cooler air spreads across the region. A
few isolated sprinkles pop up during the late morning/afternoon.

Low confidence forecast for Friday with large differences in
model solutions. Will rely on a blend of models for the Friday
forecast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Long range model ensembles indicate a low in the periphery could
introduce rain to the area this weekend. Temperature looks to
remain seasonable and summer-like through the period.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR should prevail through the late evening ahead of advancing
low pressure. Shra and tsra coverage should then increase after
00Z, with deterioration in both cigs and vis to MVFR/IFR
thereafter through early Thurs. Storms that do impacts regional
airports may have the potential to produce damaging wind, large
hail, and isolated tornadoes, with convection ending from west
to east through 06Z.

Lingering llvl moisture within increasing subsidence should
promote gradual improvement from IFR/MVFR and eventual VFR
by early Thurs aftn.

.Outlook...
Isolated restrictions within upper troughing may impacts ports
Friday morning, but overall VFR is expected through late Fri
under sfc high pres.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 8, 2:31 AM EST, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
331 AM EDT Wed Jun 8 2022

OHZ041-PAZ007>009-013>016-020>023-073-074-WVZ001-090745-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Hancock-
331 AM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-049-050-PAZ029-031-075-076-WVZ002-003-509>514-090745-
Tuscarawas-Carroll-Harrison-Jefferson OH-Washington-Greene-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
331 AM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms possible this evening. The main threat will be
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ048-057>059-068-069-WVZ004-012-021-090745-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-
Marion-
331 AM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms possible this evening. The main threat will
be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 5:20 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
620 PM EDT Wed Jun 8 2022

OHZ057-082300-
Muskingum OH-
620 PM EDT Wed Jun 8 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MUSKINGUM COUNTY THROUGH
700 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perry State Forest, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Dresden, Philo,
Pleasant Grove, Gratiot, Fultonham, Cannelville, High Hill,
Chandlersville, and Bridgeville.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3994 8223 3995 8222 3995 8220 3997 8220
      4014 8200 3983 8173 3976 8194 3977 8207
      3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 2219Z 233DEG 30KT 3981 8220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 8, 6:01 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 PM EDT Wed Jun 8 2022

OHZ057-082330-
Muskingum OH-
701 PM EDT Wed Jun 8 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MUSKINGUM COUNTY THROUGH
730 PM EDT...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zanesville, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, New Concord, South Zanesville, North Zanesville, Philo,
Pleasant Grove, Norwich, Bridgeville, Duncan Falls, Otsego, Drake,
and Chandlersville.

This includes Interstate 70 in Ohio between mile markers 151 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3999 8212 4016 8189 4015 8179 4008 8172
      3994 8173 3984 8198
TIME...MOT...LOC 2301Z 234DEG 16KT 3996 8198

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Pittsburgh radar (KPBZ), 130 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Guernsey

When
June 8, 6:41 PM EST
Where
Guernsey County, 0.87 mi SE of Cambridge
Measured
1 in hail
Reported by
Social Media
Coordinates
40.020, -81.590

Hail the size an inch reported via social media.

Hail, Guernsey

When
June 8, 6:46 PM EST
Where
Guernsey County, 0.53 mi W of Cumberland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.850, -81.660

A trained spotter reported hail just shy of an inch.

Thunderstorm Wind, Guernsey

When
June 8, 7:03 PM EST
Where
Guernsey County, 1.73 mi ENE of Kipling
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
40.010, -81.470

A tree was reported on Institute Road.

Thunderstorm Wind, Guernsey

When
June 8, 7:13 PM EST
Where
Guernsey County, 1.48 mi SSW of Middlebourne
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
40.030, -81.340

A tree down on Rosedale Road.

Thunderstorm Wind, Belmont

When
June 8, 7:42 PM EST
Where
Belmont County, 1.27 mi WSW of Crabapple
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
39.870, -81.020

A front porch was ripped off a home along State Route 145. Pictures provided.

Thunderstorm Wind, Monroe

When
June 8, 7:54 PM EST
Where
Monroe County, 1.59 mi E of Hillton
Measured
55 kt (63 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
39.700, -81.120

Law enforcement reported trees down.

Hail, Monroe

When
June 8, 7:57 PM EST
Where
Monroe County, 0.69 mi S of Woodsfield
Measured
1.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.760, -81.120

An emergency manager reported hail the size of a golf ball.

Thunderstorm Wind, Belmont

When
June 8, 7:58 PM EST
Where
Belmont County, 0.87 mi NW of Colerain
Measured
55 kt (63 mph) estimated gust
Crop damage
$1,000
Reported by
State Official
Coordinates
40.130, -80.810

Trees reported down.

Thunderstorm Wind, Belmont

When
June 8, 7:59 PM EST
Where
Belmont County, Powhatan Pt
Measured
55 kt (63 mph) estimated gust
Crop damage
$2,000
Reported by
State Official
Coordinates
39.870, -80.820

A few trees down on State Route 148.

Thunderstorm Wind, Belmont

When
June 8, 8:15 PM EST
Where
Belmont County, 0.87 mi SE of Powhatan Pt
Measured
55 kt (63 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
39.860, -80.810

Law enforcement reported trees down.

Thunderstorm Wind, Columbiana

When
June 8, 8:50 PM EST
Where
Columbiana County, 0.87 mi NW of Hanoverton
Measured
55 kt (63 mph) estimated gust
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
40.760, -80.940

Broadcast media reported trees down.

Thunderstorm Wind, Columbiana

When
June 8, 9:06 PM EST
Where
Columbiana County, Lisbon
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.780, -80.770

Broadcast media reported power lines down on East Washington Street and other streets in Lisbon, OH.

Thunderstorm Wind, Columbiana

When
June 8, 9:19 PM EST
Where
Columbiana County, 0.87 mi SW of Rogers
Measured
55 kt (63 mph) estimated gust
Crop damage
$2,000
Reported by
Social Media
Coordinates
40.790, -80.630

Trees reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028029, 1028031, 1028033, 1028034, 1028035, 1028036, 1028037, 1028038, 1028040, 1028041, 1028042, 1028043, 1028044.